A cholinergic crisis is an over-stimulation at a neuromuscular junction due to an excess of acetylcholine (ACh), as a result of the inactivity of the AChE enzyme, which normally breaks down acetylcholine.
|Other names||Cholinergic toxicity, cholinergic poisoning, SLUDGE syndrome|
Symptoms and diagnosisEdit
As a result of cholinergic crisis, the muscles stop responding to the high synaptic levels of ACh, leading to flaccid paralysis, respiratory failure, and other signs and symptoms reminiscent of organophosphate poisoning. Other symptoms include increased sweating, salivation, bronchial secretions along with miosis (constricted pupils).
This crisis may be masked by the concomitant use of atropine along with cholinesterase inhibitor medication in order to prevent side effects. Flaccid paralysis resulting from cholinergic crisis can be distinguished from myasthenia gravis by the use of the drug edrophonium (Tensilon), as it only worsens the paralysis caused by cholinergic crisis but strengthens the muscle response in the case of myasthenia gravis. (Edrophonium is a cholinesterase inhibitor, hence increases the concentration of acetylcholine present).
- Salivation: stimulation of the salivary glands
- Lacrimation: stimulation of the lacrimal glands (tearing)
- Urination: relaxation of the internal sphincter muscle of urethra, and contraction of the detrusor muscles
- Gastrointestinal distress: Smooth muscle tone changes causing gastrointestinal problems, including cramping
- Emesis: Vomiting
- Miosis constriction of the pupils of the eye via stimulation of the pupillary constrictor muscles
- Muscle spasm: stimulation of skeletal muscle (due to nicotinic acetylcholine receptor stimulation)
- Contamination with - or excessive exposure to - certain chemicals including:
- Ingestion of certain poisonous fungi (particularly the muscarine-containing members of the genera Amanita, Inocybe and Clitocybe).
- In medicine, this is seen in patients with myasthenia gravis who take too high a dose of medications such as cholinesterase inhibitors, or seen following general anaesthesia, when too high a dose of a cholinesterase inhibitor drug is given to reverse surgical muscle paralysis.
The neuromuscular junction, where the brain communicates with muscles (like the diaphragm, the main breathing muscle), works by acetylcholine activating nicotinic acetylcholine receptors and leading to muscle contraction. Atropine only blocks muscarinic acetylcholine receptors (a different receptor class than the nicotinic receptors at the neuromuscular junction), so atropine will not improve the muscle strength and ability to breathe in someone with cholinergic crisis. Such a patient will require neuromuscular blocking drugs and mechanical ventilation until the crisis resolves on its own.
- Asensio JA, Trunkey DD (Apr 20, 2015). Current Therapy of Trauma and Surgical Critical Care E-Book. Elsevier Health Sciences. p. 31. ISBN 9780323079808. Retrieved 2 October 2017.
- Burchum J (2014-12-02). Lehne's Pharmacology for Nursing Care. ISBN 9780323340267.
- Reddy DS, Colman E (May 2017). "A Comparative Toxidrome Analysis of Human Organophosphate and Nerve Agent Poisonings Using Social Media". Clinical and Translational Science. 10 (3): 225–230. doi:10.1111/cts.12435. PMC 5421825. PMID 28238224.
- Wagner MJ, Promes SB (1 January 2007). Last Minute Emergency Medicine : A Concise Review for the Specialty Boards. McGraw Hill Professional. p. 12. ISBN 978-0-07-150975-6.
- Schep LJ, Slaughter RJ, Beasley DM (September 2009). "Nicotinic plant poisoning". Clinical Toxicology. 47 (8): 771–81. doi:10.1080/15563650903252186. PMID 19778187. S2CID 28312730.